Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the singular structure of three-dimensional, area-minimizing surfaces

Author: Frank Morgan
Journal: Trans. Amer. Math. Soc. 276 (1983), 137-143
MSC: Primary 49F20; Secondary 53A10
MathSciNet review: 684498
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A sufficient condition is given for the union of two three-dimensional planes through the origin in $ {{\mathbf{R}}^n}$ to be area-minimizing. The condition is in terms of the three angles $ 0 \leqslant {\gamma _1} \leqslant {\gamma _2} \leqslant {\gamma _3}$ which characterize the geometric relationship between the planes. If $ {\gamma _3} \leqslant {\gamma _1} + {\gamma _2}$, the union of the planes is area-minimizing.

References [Enhancements On Off] (What's this?)

  • [1] F. J. Almgren, Jr., Multiple valued functions minimizing Dirichlet's integral and the regularity of mass minimizing integral currents (in preparation).
  • [2] R. Bryant, Submanifolds and special structures on the octonions, J. Differential Geometry 17 (1982), 185-232. MR 664494 (84h:53091)
  • [3] Herbert Federer, Geometric measure theory, Springer-Verlag, New York, 1969. MR 0257325 (41:1976)
  • [4] Reese Harvey and H. Blaine Lawson, Jr., Calibrated geometries, Acta Math. (to appear). MR 1803726
  • [5] Frank Morgan, On the singular structure of two-dimensional area-minimizing surfaces in $ {{\mathbf{R}}^n}$, Math. Ann. (to appear). MR 675210 (84c:49043)
  • [6] Jean E. Taylor, The structure of singularities in soap-bubble-like and soap-film-like minimal surfaces, Ann. of Math. (2) 103 (1976), 489-539. MR 0428181 (55:1208a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49F20, 53A10

Retrieve articles in all journals with MSC: 49F20, 53A10

Additional Information

Keywords: Area-minimizing, mass-minimizing, singular structure
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society